Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Tucson, AZ

July 29, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2010, 2:18 PM MST for Pima County, Arizona. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2010, 2:18 PM MST (21:18 UTC)
Expired
Jul 29, 2010, 4:15 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:05 PM MSTFLASH FLOOD9 Wnw Tucson, AZSWEETWATER WASH FLOODING...COVERING CAMINO DEL CERRO ROAD. RAINFALL AMOUNT OF 1.1 INCHES IN LESS THAN ONE HOUR.
Jul 29, 3:30 PM MSTFLASH FLOOD8 Nw Tucson, AZSILVERBELL ROAD FLOODED NEAR CAMINO DEL CERRO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS55 KTWC 292118
FFWTWC
AZC019-292315-
/O.NEW.KTWC.FF.W.0024.100729T2118Z-100729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES EAST OF SAGUARO NATIONAL
  PARK WEST...OR 10 MILES WEST OF TUCSON...WITH LITTLE MOVEMENT.

* THE STORM PRODUCING FLASH FLOODING WILL IMPACT SAGUARO NATIONAL    
  PARK WEST AND THE FAR WEST SIDE OF TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123

$$

MINNICK
3 follow-up statements
276 
WGUS75 KTWC 292154
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST THU JUL 29 2010

AZC019-292315-
/O.CON.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
254 PM MST THU JUL 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL PIMA COUNTY...

AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A WEAKENING THUNDERSTORM PRODUCING FLASH FLOODING OVER THE 
TUCSON MOUNTAINS ON THE WEST SIDE OF TUCSON. DOPPLER RADAR INDICATES 
THAT OVER TWO INCHES OF RAIN HAS FALLEN IN LESS THAN ONE HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO 
NATIONAL PARK WEST...PICTURE ROCKS AND SILVERBELL ROAD BETWEEN SWEET 
WATER ROAD AND CORTARO ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123

$$

MINNICK
011 
WGUS75 KTWC 292218
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST THU JUL 29 2010

AZC019-292315-
/O.CON.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
318 PM MST THU JUL 29 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL PIMA COUNTY...

AT 306 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
THAT HAS NOW DISSIPATED OVER THE TUCSON MOUNTAINS. SWEETWATER WASH 
WAS FLOODED AND COVERING CAMINO DEL CERRO ON THE WEST SIDE OF 
TUCSON. THE SAME SPOTTER REPORTED 1.10 INCHES OF RAIN IN LESS THAN 
AN HOUR...AND DOPPLER RADAR INDICATES THAT EVEN HEAVIER RAIN... 
PERHAPS AS MUCH AS 3 INCHES...FELL NEAR WASSON PEAK BETWEEN 2 AND 3 
PM.

OTHER WASHES FLOWING OUT OF THE TUCSON MOUNTAINS ARE LIKELY 
TO FLOOD STREETS AND ROADS ALONG AND WEST OF SILVERBELL ROAD...AND 
OVER A LARGE PORTION OF SAGUARO NATIONAL PARK WEST. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICTURE 
ROCKS AND SAGUARO NATIONAL PARK WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123

$$

PYTLAK
853 
WGUS75 KTWC 292310
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST THU JUL 29 2010

AZC019-292315-
/O.EXP.KTWC.FF.W.0024.000000T0000Z-100729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
410 PM MST THU JUL 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR CENTRAL PIMA
COUNTY...

THE THREAT OF FLASH FLOODING HAS DIMINISHED. HOWEVER...SMALL 
STREAMS AND WASHES WILL CONTINUE TO FLOW INTO THIS EVENING.  

LAT...LON 3235 11130 3242 11114 3226 11098 3217 11123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:34 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 29, 1:34 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST THU JUL 29 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM
CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND
ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...THUNDERSTORMS FORMED IN LOW LEVEL MOISTURE CONVERGENCE
AREA FROM TUCSON WESTWARD. STORMS HAVE PRODUCED SMALL POCKETS OF
HEAVY RAIN BUT ARE SHOWING ENOUGH FORWARD MOVEMENT NOT TO DWELL OVER
THE SAME AREA FOR TOO LONG.  SUBSIDENT AREA ASSOCIATED WITH NEW
MEXICO UPPER CIRCULATION CURRENTLY RESPONSIBLE FOR LACK OF ACTIVITY
IN GRAHAM AND COCHISE COUNTIES. HOWEVER AS IT WEAKENS...EXPECT AT
LEAST SOME STORMS THERE LATE THIS AFTERNOON AND INTO THIS EVENING.
THIS SCENARIO IS SUGGESTED BY 15Z SREF AND NAM ALTHOUGH THE 18Z
VERSION HAS BACKED OFF SOMEWHAT. DUE TO THE LATE ONSET OF STORMS
EAST...WHICH WILL CUT DOWN ON THE OVERALL DURATION HAVE OPTED NOT TO
ISSUE A FLASH FLOOD WATCH...ALTHOUGH SOME AREAS OF HEAVY RAIN ARE
STILL A GOOD POSSIBILITY.

AS EVIDENCED BY SPC DROPPING SLIGHT RISK FROM THEIR SEVERE
THUNDERSTORM OUTLOOK...MID/UPPER LEVEL WIND FIELDS HAVE NOT
INCREASED AS MUCH AS WAS ANTICIPATED SO DOWNBURST THREAT LESS THAN
INITIALLY EXPECTED...BUT ISOLD DAMAGING WINDS STILL POSSIBLE THIS
AFTERNOON.

FRIDAY/SATURDAY...UPPER CIRCULATION MOVING W FROM NM WEAKENS FURTHER
WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY ACTUALLY
CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE REMAINING IN
PLACE.  HAVE MAINTAINED OR SLIGHTLY RAISED POPS.  LATEST SREF
CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO FLASH FLOOD
WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY THAN TODAY.

MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT
FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD.  DID
RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO
CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE
MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS
SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT
COULD CERTAINLY CHANGE.

&&

.AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH
CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH
MOUNTAINS OBSCURATIONS PREVALENT THROUGH 03Z. AFT 03Z EXPECT ISOLD
SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS AND
FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 05Z-13Z. SFC WINDS
WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE
STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

DROZD/KAHLER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU JUL 29 2010

AZZ019-029>035-300700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
943 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN
THREAT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM
STRONG THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 29, 11:56 AM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1156 AM MST THU JUL 29 2010

AZZ029-291945-
SOUTHEAST PINAL COUNTY AZ-
1156 AM MST THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL 1245
PM MST...

AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF RED ROCK ALONG INTERSTATE 10...OR
ABOUT 10 MILES NORTHWEST OF MARANA...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAIN OF OVER AN INCH IN LESS THAN A HALF AN HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK AND PICACHO PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE. BE PREPARED FOR SHARP VISIBILITY
REDUCTIONS IN HEAVY RAIN ALONG INTERSTATE 10.

&&

LAT...LON 3267 11147 3267 11123 3253 11114 3252 11137
TIME...MOT...LOC 1855Z 158DEG 6KT 3257 11127

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 28, 6:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min
Jul 28, 6:43 PM MSTSpecial Weather StatementTWCGreenlee62 min
Jul 28, 7:14 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz71 min
Jul 28, 7:17 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee4 hr
Jul 28, 11:07 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee113 min
Jul 29, 11:56 AM MSTSpecial Weather StatementTWCPinal49 min
Jul 29, 12:37 PM MSTAreal Flood AdvisoryTWCPinal113 min
Jul 29, 1:14 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 29, 1:19 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 29, 2:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 29, 3:50 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz115 min
Jul 29, 4:29 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.